CSN Login
Members Online: 5

Bowel issues

Kethrycat
Posts: 5
Joined: Feb 2010

Hi,
I am new to this group- just found it yesterday. I wish I had found it months ago as there is lots of good advice. I have stage 4B uterine cancer. Had a complete hysterectomy in December after 8 chemo rounds that did nothing to shrink the cancer. Complications ensued after the surgery and the cancer has grown to at least my bladder since the surgery, maybe grown other places too. I am undergoing a chemo/radiation combination. If it does not work I get the impression there is nothing else to try.

Anyway, to get to my subject line question - I have been having bowel problems for months, but worse since the surgery. Thank goodness for Depend's! Any ideas on how to get my colon back to working as it should? It is possible that the cancer has invaded the colon, but we are not sure. I feel as though my life revolves around the toilet and would like to change that. Doctors have not been helpful - just say your body had been through a lot and it will take a while for things to settle back to normal. That's fine for them, they are not the ones getting up every 2 hours to go to the bathroom and spending a fortune on Depends.

Any help/ideas greatly appreciated. It would certainly improve my quality of life.

Ro10's picture
Ro10
Posts: 1474
Joined: Jan 2009

First of all welcome to this site, and sorry you have to be here. You say you are under going a chemo radiation combination. Does the facility where you recieve your treatments have a dietician you can consult. Following a low fiber diet would probably help you. What about Immodium, have you taken it? If you have and it is not working, maybe the doctor could prescribe something stronger. Hope you are drinking lots of fluids, so you so not get dehydrated. Good luck with everything. In peace and caring.

Kethrycat
Posts: 5
Joined: Feb 2010

I have only had 9 of 25 radiation treatments, so I don't think it is the cause of my problems, yet. I know it tends to cause diarrhea. What is currently happening is cycling between frequent loose stool and then gas and mucus, so not really constipation. I am eating a lot of yoghurt and pediasure, but not really enough to keep me going. My oncologist said I need to increase my fiber intake. The nutritionist at the radiation place is more concerned about my eating enough and she has a point because I am losing weight.

TiggersDoBounce's picture
TiggersDoBounce
Posts: 413
Joined: Oct 2009

I have been in this cycle with the bowels and mine was due to the radiation. NO MATTER what I ate went right thru me. Low fiber is the recommendation but trust me I tried everything. Finally, I was given a script for Lomotil which helped alot for about 3 weeks. At least I could eat things and hold them for lot longer. I too lost 12lbs in one week (thankfully I could stand to lose alot more, but that is not the point).

I recommend you ask for a script to help with the diarrhea. It can really wipe you out and make you housebound...believe me, I know how it wiped me out and I went to work every day. Lean Turkey and Roast Beef was the only protein that did right by me...so I made sure my husband got me that from his Mother's restaurant. I tried to eat at least one meal per day and that seemed to get me thru the rough period. I am week 3 post external radiation and the stomach is on its way back. Not completely though. I still cannot eat more than 1 1/2 meals a day or I pay for it. Seems like it is taking much longer for my body to digest a meal than it used to. So if I eat less than 6-8 hrs a part, I feel like I will burst.

I am sending you thoughts and prayers and I hope you keep fighting!

We are all here to support you :)

Laurie

fuzzytrouble's picture
fuzzytrouble
Posts: 210
Joined: Feb 2009

I agree absolutely with Laura, this pill does wonders for you. I had the same problems and I had problems before my radiation with bowels issues so this pill was the best for me. I still have problems like Laurie if I eat less than 6-8 hours apart I feel like I ate tons of food and I only had a small meal. Digestion is very hard for me, I of course went through radiation, and chemo twice within 3 years so eating is so hard for me now. Well eating is o.k. but the digestion of what I eat is terrible, and no spicy things or else. I had indigestion bad too. Ask for those great pills and your world will change for you.
Hugs from Oregon

Northwoodsgirl
Posts: 201
Joined: Oct 2009

Hello and glad you found this site.
I am sorry to hear of your bowel situation. You probably need to take more Immodium than what is the standard dose to control your diarrhea. Talk to your nurse practioner (oncology) about this or your radiation oncologist or their nurse. It isn't an acceptable quality of life to be teathered to the bathroom!
You likely are low on the normal flora and bacteria that is in your gut/bowel from all the chemo and radiation. The two most important bacteria in your intestines are bifidobacteria and lactobacillus acidophilus. Probiotics are the foundation of our immune system. You can get some supplements to help heal your intestines. You likely would benefit from talking to a dietician who has significant interest in the use of supplements. There is a excellent nutritional counseling center here in Minneapolis that you can find on the web @ www.weightandwellness.com The dieticians there are all knowledgeable about how to use supplements to help the body heal. They do phone consults I think. I sought their help after I finished treatment and feel great! Don't accept your situation....keep pushing to find something to help your bowel situation. You have suffered too much without the bowel problems!
Lori

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network